Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 174, NWS Springfield, MO

July 3, 2013Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 3, 2013, 10:37 PM CDT for Greene County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2013, 10:37 PM CDT (03:37 UTC)
Expired
Jul 3, 2013, 11:30 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greene County, MO

The radar

The Springfield radar (KSGF), 7 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 10:40 PM CDTTSTM WND GST 46Springfield, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS53 KSGF 040337
SVRSGF
MOC077-040430-
/O.NEW.KSGF.SV.W.0174.130704T0337Z-130704T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 PM CDT WED JUL 3 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1130 PM CDT

* AT 1034 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTERN
  SPRINGFIELD...AND MOVING NORTH AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CAVE SPRINGS...EBENEZER...GLIDEWELL...SACVILLE...SPRINGFIELD AND
  WILLARD.

INTERSTATE 44 BETWEEN MILE MARKERS 66 AND 79 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3742 9351 3742 9321 3712 9327 3712 9349
TIME...MOT...LOC 0338Z 180DEG 11KT 3722 9338

HAIL...1.00IN
WIND...60MPH

$$

LINDENBERG
2 follow-up statements
240 
WWUS53 KSGF 040354
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 PM CDT WED JUL 3 2013

MOC077-040430-
/O.CON.KSGF.SV.W.0174.000000T0000Z-130704T0430Z/
GREENE MO-
1054 PM CDT WED JUL 3 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GREENE
COUNTY UNTIL 1130 PM CDT...

AT 1049 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EXTREME
NORTHWESTERN SPRINGFIELD...AND MOVING NORTH AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CAVE SPRINGS...EBENEZER...GLIDEWELL...NORTHERN SPRINGFIELD...SACVILLE
AND WILLARD.

INTERSTATE 44 BETWEEN MILE MARKERS 66 AND 79 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3720 9325 3720 9349 3742 9351 3742 9321
TIME...MOT...LOC 0354Z 180DEG 11KT 3727 9338

HAIL...1.00IN
WIND...60MPH

$$

LINDENBERG
639 
WWUS53 KSGF 040406
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1106 PM CDT WED JUL 3 2013

MOC077-040417-
/O.CAN.KSGF.SV.W.0174.000000T0000Z-130704T0430Z/
GREENE MO-
1106 PM CDT WED JUL 3 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3720 9325 3720 9349 3742 9351 3742 9321
TIME...MOT...LOC 0407Z 180DEG 11KT 3731 9338

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:57 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 3, 5:57 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT WED JUL 3 2013

.SHORT TERM...(TONIGHT - THURSDAY)

A MID LEVEL CIRCULATION CENTER HAS BECOME POSITIONED NEAR MORAN
KANSAS THIS AFTERNOON...WITH CONVECTION DEVELOPING UNDERNEATH/NEAR
THIS FEATURE. THE BEST CONCENTRATION OF SHOWERS AND THUNDERSTORMS
REMAINS OVER WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS.

MODELS HAVE THIS LOW CENTER DIRECTLY OVER WEST CENTRAL MISSOURI
TOMORROW AFTERNOON...THEREFORE AREAS ALONG AND NORTH OF HIGHWAY 54
WILL EXPERIENCE THE BEST SHOT AT GETTING A SHOWER OR TWO 4TH OF
JULY AFTERNOON.

OTHERWISE 90% OF THE REGION WILL REMAIN DRY. LOOK FOR SIMILAR
TEMPERATURES ON THURSDAY AS TODAY...WITH A MIX OF SUN AND
CLOUDS. SHOULD BE FABULOUS WEATHER FOR FIREWORKS CELEBRATIONS.

.LONG TERM...(FRIDAY - TUESDAY)

THE HOLIDAY WEEKEND WILL FACILITATE A WARMING TREND ACROSS THE
OZARKS...AS THE ONGOING TROUGH CONTINUES TO FILL AND DRIFT OFF TO
THE EAST. THIS WILL ALLOW TEMPERATURES TO WARM A COUPLE OF DEGREES
ON AN AFTERNOON BASIS. LOOK FOR HIGHS IN THE MIDDLE 80S ON
FRIDAY...WITH UPPER 80S POSSIBLE ON SATURDAY AND SUNDAY.

REGARDING PRECIPITATION CHANCES OVER THE WEEKEND...WE'RE JUST NOT
TOO BULLISH ON MUCH HAPPENING. HEIGHT RISES WILL TEND TO SUPPRESS
THE ATMOSPHERE FROM UPDRAFT ATTEMPTS. MEANWHILE...A TROPICAL LIKE
AIRMASS FAILS TO REACH THE OZARKS UNTIL EITHER LATE SUNDAY OR
MONDAY.

BY MONDAY AND TUESDAY...BETTER CHANCES FOR AFTERNOON PULSE
THUNDERSTORMS WILL OCCUR...AS PRECIPITABLE WATER VALUES INCREASE
TO AROUND 1.60 INCHES. WITH TEMPERATURES WARMING INTO THE UPPER
80S OR LOW 90S...SUFFICIENT INSTABILITY AND CAP EROSION COULD TAKE
PLACE FOR SOME DECENT PULSE THUNDERSTORMS.

THIS SAME PATTERN LOOKS TO CONTINUE INTO THE WEDNESDAY AND THURSDAY
TIME FRAME AS WELL...WHILE THERE ARE NO INDICATIONS OF THE
SUMMERTIME HIGH BUILDING DIRECTLY OVER THE OZARKS. THIS WILL KEEP
TEMPERATURES NEAR NORMAL FOR THE TIME OF YEAR...WITH INCREASED
HUMIDITY.

HAPPY BIRTHDAY TO OUR GREAT NATION...HAVE A FABULOUS 4TH OF JULY !

CRAMER

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 555 PM CDT WED JUL 3 2013

CONVECTION IS HOLDING OFF TO THE NORTH/NORTHWEST OF THE TAF SITES
EARLY THIS EVENING AND BELIEVE THIS SHOULD HOLD TRUE FOR THE 00Z
TAFS. CONVECTION MAINLY CENTERED AROUND THE UPPER LOW WHICH WAS IN
WEST CENTRAL MISSOURI AND SHOULD BEGIN TO DISSIPATE LATER THIS
EVENING. GENERALLY EXPECTING LIGHT WIND AND VFR CONDITIONS THROUGH
THE PERIOD.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...CRAMER
LONG TERM...CRAMER
AVIATION...LINDENBERG
Hazardous weather outlook, Jul 3, 9:06 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 PM CDT WED JUL 3 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
906 PM CDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.

DISCUSSION...

  WIDELY SCATTERED THUNDERSTORM WILL REMAIN POSSIBLE THROUGH THE
  LATE EVENING. THE STRONGER STORMS WILL PRODUCE CLOUD TO GROUND
  LIGHTNING...SMALL HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
  OUTLOOK AREA AGAIN THURSDAY AFTERNOON. SEVERE WEATHER IS NOT
  EXPECTED...AND MANY LOCATIONS WILL LIKELY STAY DRY.

  SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE DURING THE
  FOURTH OF JULY WEEKEND...AFFECTING SOUTH CENTRAL MISSOURI ON
  FRIDAY AND SATURDAY AND THE ENTIRE OUTLOOK AREA SUNDAY INTO
  EARLY NEXT WEEK. AGAIN...MOST LOCATIONS SHOULD REMAIN DRY
  THROUGH THE HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:39 PM CDTSevere Thunderstorm WarningSGFCamden36 min
Jul 4, 5:43 PM CDTSpecial Weather StatementSGFChristian32 min
Jul 4, 5:46 PM CDTSpecial Weather StatementSGFGreene29 min
Jul 4, 6:13 PM CDTSevere Thunderstorm WarningSGFChristian, Greene47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.